It is important to try to distinguish between a penicillin drug allergy (which can lead to a potentially severe allergic reaction) and a different, much less dangerous type of penicillin effect. True penicillin allergy typically doesn’t occur the first time you have ever taken the medicine. It generally occurs on a subsequent exposure, typically within 30 minutes of your first or second dose of that treatment course, and can include hives (raised, pink, itchy and swollen bumps that move around to different places on the body), breathing problems, severe vomiting, dizziness or passing out, or any combination of allergy or anaphylaxis symptoms. Anaphylaxis from penicillin-class medications is rare overall but does occur – more likely from an IV penicillin-class medication than an oral pill.
Much more common than a true penicillin allergy is a non-IgE related immune response (meaning non-allergic immune response) to the drug, a side effect from the drug, or a reaction related to the underlying infection being treated with the drug. For example, a rash that consists of flat or slightly raised pink bumps that occur on the chest, abdomen, and back, and sometimes also the extremities and face is a very common occurrence while on penicillin-class medications. This rash is seen frequently in young children with an ear infection who are being treated with amoxicillin for the first time or second time. Often, it is actually more beneficial to continue on treatment with the antibiotic for the infection, and stopping the antibiotic does not make the rash go away. This rash is not due to drug allergen and IgE antibodies activating the allergy pathway, and it does not pose a significant health risk. It can have various causes – like other non-allergy antibodies (like IgG) being produced to a component of the drug, or simply the underlying infection (not the medication at all). This rash can look bad but is generally not itchy or painful and doesn’t appear to specifically bother the person who has it. One way to potentially distinguish it from an allergic reaction is timing – it typically starts 5-10 days into a person’s first course of treatment (but can start a little bit earlier if it occurs in a subsequent course of treatment), and it can last for days to a few weeks. Unlike with true drug allergy, this rash is not likely to recur with a future course of treatment with the same or another penicillin-class medication.
Penicillin-family antibiotics also can cause GI side effects like stomach aches, nausea, and diarrhea. These are typically not IgE-mediated (allergic) reactions either and are fairly common. If you have any type of reaction that you feel may be due to a medication, it is important to talk to your doctor or allergist directly about the details so that whether or not you have an allergy to the medication can be properly determined.